(Hypernatremia in adults is discussed elsewhere.)
Hypernatremia develops when
Water loss in excess of sodium intake is most commonly caused by diarrhea, vomiting, or high fever. It may also be caused by poor feeding in the early days of life (eg, when mother and infant are both learning to breastfeed) and may occur in very low-birth-weight (VLBW) infants born at 24 to 28 wk. In VLBW infants, insensible water losses through an immature, water-permeable stratum corneum combine with immature renal function and a reduced ability to produce concentrated urine to lead to free water loss. Insensible water loss through the skin is also significantly increased by radiant warmers and phototherapy lights; exposed VLBW infants may require up to 250 mL/kg/day of water IV in the first few days, after which the stratum corneum develops and insensible water loss decreases. A rare cause is central or nephrogenic diabetes insipidus. Infants with hypernatremia and dehydration are often more dehydrated than is apparent by physical examination, because the increased osmolality helps maintain the extracellular fluid space (and hence circulating blood volume).
Solute overload most commonly results from adding too much salt when preparing homemade infant formula or from giving hyperosmolar solutions. Fresh frozen plasma and human albumin contain sodium and can contribute to hypernatremia when given repeatedly to very premature infants.
Diagnosis of hypernatremia is suspected by symptoms and signs and is confirmed by measuring serum sodium concentration.
Additional laboratory findings may include an increase in BUN, a modest increase in serum glucose, and, if serum potassium is low, a depression in the level of serum calcium.
Severely dehydrated infants must have their circulating blood volume restored first, usually with 0.9% saline in aliquots of 20 mL/kg IV. Treatment is then with 5% D/W/0.3% to 0.45% saline solution IV in volumes equal to the calculated fluid deficit (see also treatment of dehydration in children), given over 2 to 3 days to avoid a rapid fall in serum osmolality, which would cause rapid movement of water into cells and potentially lead to cerebral edema. Maintenance fluids should be provided concurrently. The goal of treatment is to decrease serum sodium by about 10 mEq/L/day (10 mmol/L/day). Correcting the serum sodium too rapidly can have significant adverse consequences including cerebral edema. Body weight, serum electrolytes, and urine volume and specific gravity must be monitored regularly so that fluid therapy can be adjusted appropriately. Once adequate urine output is shown, potassium is added to provide maintenance requirements or replace urinary losses.
Extreme hypernatremia (sodium > 200 mEq/L [> 200 mmol/L]) caused by salt poisoning should be treated with peritoneal dialysis, especially if poisoning causes a rapid rise in serum sodium.
Prevention of hypernatremia requires attention to the volume and composition of unusual fluid losses and of solutions used to maintain homeostasis. In neonates and young infants, who are unable to signal thirst effectively and to replace losses voluntarily, the risk of dehydration is greatest. The composition of feedings whenever mixing is involved (eg, some infant formulas and concentrated preparations for tube feeding) requires particular attention, especially when the potential for developing dehydration is high, such as during episodes of diarrhea, poor fluid intake, vomiting, or high fever.
Hypernatremia is usually due to dehydration (eg, caused by diarrhea, vomiting, high fever); sodium overload is rare.
Signs include lethargy, restlessness, hyperreflexia, spasticity, hyperthermia, and seizures.
Intracranial hemorrhage, venous sinus thrombosis, and acute renal tubular necrosis may occur.
Diagnose by finding serum sodium concentration > 150 mEq/L (> 150 mmol/L).
If the cause is dehydration, restore circulating blood volume with 0.9% saline and then give 5% D/W/0.3% to 0.45% saline solution IV in volumes equal to the calculated fluid deficit.
Rehydrate over 2 to 3 days to avoid a too-rapid fall in serum sodium.